Alert archive / California / Tornado Warnings in 2006
Tornado Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 28, 2006, 2:52 PM PST for Merced County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2006, 2:52 PM PST (22:52 UTC)
- Expired
- Mar 28, 2006, 3:15 PM PST
- In force
- 23 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Merced County, CA
The radar
The San Joaquin Valley radar (KHNX), 124 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS56 KHNX 282252 TORHNX CAC047-282315- /O.NEW.KHNX.TO.W.0004.060328T2252Z-060328T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 252 PM PST TUE MAR 28 2006 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MERCED COUNTY IN CENTRAL CALIFORNIA THIS INCLUDES THE CITY OF MERCED * UNTIL 315 PM PST * AT 242 PM PST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 10 MILES SOUTH OF MERCED...MOVING NORTH AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MERCED BY 315 PM PST IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049 $$ DUDLEY
2 follow-up statements
000 WWUS56 KHNX 282306 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 306 PM PST TUE MAR 28 2006 CAC047-282315- /O.CON.KHNX.TO.W.0004.000000T0000Z-060328T2315Z/ MERCED CA- 306 PM PST TUE MAR 28 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR EAST CENTRAL MERCED COUNTY... AT 257 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES SOUTH OF MERCED...MOVING NORTH AT 10 MPH. THE TORNADO WILL BE NEAR... MERCED BY 315 PM PST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049 $$ DUDLEY
000 WWUS56 KHNX 282320 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 319 PM PST TUE MAR 28 2006 CAC047-282329- /O.EXP.KHNX.TO.W.0004.000000T0000Z-060328T2315Z/ MERCED CA- 319 PM PST TUE MAR 28 2006 ...THE TORNADO WARNING FOR EAST CENTRAL MERCED COUNTY EXPIRES AT 315 PM PST... THE TORNADO OVER EAST CENTRAL MERCED COUNTY HAS DISSIPATED AND THE TORNADO WARNING HAS EXPIRED AT 315 PM. A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR THE AREA UNTIL 345 PM. LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049 $$ DUDLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:45 PM PST, 7 minutes earlier.
Area forecast discussion, Mar 28, 2:45 PM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
245 PM PST TUE MAR 28 2006
.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...MANY ITEMS TO
COVER SO EACH WILL BE BRIEF. FOR THE SAN JOAQUIN VALLEY...RADAR AND
SATELLITE SHOW STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED FROM
MERCED COUNTY NORTH AS COOLING ALOFT AND AFTERNOON HEATING AT THE
SURFACE COMBINE WITH THE VERY MOIST ATMOSPHERE. WATCHING THE LINE
OVER WESTERN MERCED COUNTY FOR SEVERE AND THUNDERSTORM DEVELOPMENT
SHOULD PROPAGATE SOUTHEAST. THE MAIN FRONTAL PRECIPITATION BAND IS
JUST COMING ONSHORE IN THE BAY AREA AND THIS WILL MOVE EAST LATER
TODAY AND TONIGHT WITH MORE RAIN. EXPECT THE SOUTH VALLEY TO HAVE
PERIODS OF RAIN AND THEN MORE STEADY RAIN LATER AS THE FRONT MOVES
THROUGH. LOOKS LIKE CONTINUED SHOWERY WEATHER FOR WEDNESDAY MORNING
WITH SHOWERS ENDING WEDNESDAY AFTERNOON. STILL LOOKS DRY THURSDAY
AND FOR MUCH OF FRIDAY.
IN THE SIERRA, SNOW CONTINUES TO FALL AT A GOOD CLIP ABOVE 6000 FEET
IN THE YOSEMITE AREA AND 7000 FEET OVER THE KERN COUNTY MOUNTAINS.
FORECAST QPF SUGGESTS ANOTHER 2 FEET OR MORE OF SNOW OVER THE
SIERRA. THINGS ARE A LITTLE BIT MORE TRICKY FOR THE KERN COUNTY
MOUNTAINS AS SNOW LEVELS HAVE REMAINED HIGH. SO FAR, REPORTED
STATIONS AT 7000 FEET ARE RUNNING IN THE MID 30S AND UNTIL COLDER
AIR ARRIVES THIS EVENING, MOST POPULATED AREAS AND ROADWAYS WILL
STAY JUST WET FROM RAIN. STILL THE PROBABILITY OF SNOW DOWN NEAR
PASS LEVEL LATER TONIGHT. WILL KEEP THE WARNINGS GOING.
OVER THE KERN COUNTY DESERTS RAIN SHOWERS WILL CONTINUE FOR TONIGHT
AND WEDNESDAY...THE FORECAST LOOKS GOOD HERE.
NEXT SYSTEM LOOKS ON TRACK FOR LATER FRIDAY FOR ANOTHER SHOT OF
PRECIPITATION.
.LONG TERM...FOR FRIDAY NIGHT THROUGH TUESDAY...PER HPC DISCUSSION
WILL ACCEPT THE GFS SOLUTION THROUGH MOST OF THE EXTENDED PERIOD.
ACTUALLY ECMWF...UKMET...AND GFS ALL IN GOOD AGREEMENT ON FRIDAYS
SYSTEM SHIFTING ONSHORE LATE FRIDAY/FRIDAY NIGHT. THIS WILL KEEP A
CHANCE OF RAIN AND MOUNTAIN SNOW OVER MOST OF THE DISTRICT INTO
SATURDAY MORNING. WEAK RIDGING FOR SUNDAY WILL RETURN DRY WEATHER TO
THE DISTRICT. A DEVELOPING SOUTHWEST FLOW PATTERN ALOFT WILL CAUSE
MID LEVEL WARM AIR ADVECTION OVER THE DISTRICT LEADING TO A SLIGHT
WARMING TREND SUNDAY AND MONDAY. THE 12Z ENSEMBLE MEAN THIS MORNING
SUPPORTS THE SLOWER AND DEEPER ECMWF WITH RESPECT TO THE DEVELOPMENT
OF A TROUGH OFF THE WEST COAST EARLY NEXT WEEK. ECMWF MAY BE A
LITTLE OVER DONE WITH THE FEATURE BUT WILL GIVE ANOTHER SLIGHT
CHANCE OF PRECIPITATION MOVING ACROSS THE DISTRICT MONDAY INTO
TUESDAY. COOLER TUESDAY AS THE OFFSHORE TROUGH EDGES CLOSER TO THE
WEST COAST WITH DECREASING THICKNESSES AND HEIGHTS.
&&
.AVIATION...EXPECT MOSTLY VFR CONDITIONS OVER THE SAN JOAQUIN VALLEY
AND KERN COUNTY DESERTS EXCEPT MVFR DUE TO CEILINGS AND VISIBILITY
IN SHOWERS. ISOLATED THUNDERSTORMS THROUGH THIS EVENING. MOUNTAIN
OBSCURATION OVER SIERRA NEVADA AND TEHACHAPI MOUNTAINS DUE TO CLOUDS
AND SHOWERS. FOR SPECIFIC DETAILS...PLEASE REFER TO TAFS FOR
KMCE...KFAT AND KBFL.
&&
&&
.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS THROUGH
TONIGHT.
&&
WWW.WEATHER.GOV/HANFORD
DUDLEY/CMHazardous weather outlook, Mar 28, 5:00 AM PST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 500 AM PST TUE MAR 28 2006 CAZ095>097-291300- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 500 AM PST TUE MAR 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA AND THE KERN COUNTY MOUNTAINS. .DAY ONE...TODAY SIGNIFICANT SNOWFALL IS EXPECTED THROUGH THE DAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWFALL IS EXPECTED TO CONTINUE THROUGH EARLY WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. CAZ089>094-098-099-291300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 500 AM PST TUE MAR 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF THE CENTRAL CALIFORNIA INTERIOR. .DAY ONE...TODAY ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE IN THE LOWER ELEVATIONS OF THE VALLEY AND OVER THE KERN COUNTY DESERT THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. PEJ
In the hours before
Local storm report, Mar 28, 10:32 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1032 AM PST TUE MAR 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HEAVY SNOW LODGEPOLE 36.60N 118.73W
03/28/2006 M16.0 INCH TULARE CA PARK/FOREST SRVC
0800 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.36W
03/28/2006 M7.0 INCH TUOLUMNE CA PARK/FOREST SRVC
0800 AM HEAVY SNOW KAISER POINT SNOTEL 37.30N 119.10W
03/28/2006 E19.0 INCH FRESNO CA MESONET
ESTIMATED BY SNOTEL
0800 AM HEAVY SNOW TAMARACK SUMMIT SNOTEL 37.17N 119.20W
03/28/2006 E15.0 INCH FRESNO CA MESONET
ESTIMATED BY SNOTEL
&&
DUDLEYThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:12 PM PST | Severe Thunderstorm Warning | HNX | Mariposa, Merced | 33 min |
| Mar 28, 3:32 PM PST | Severe Thunderstorm Warning | HNX | Madera | 43 min |
Nearby
Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.